If you’ve been having regular acne breakouts despite keeping your skin oil-free, then your birth control could be to blame. While contraception is not something you immediately associate with skin health, the two are actually closely related. If your skin is already prone to acne, sudden hormone shifts caused by your form of birth control can stimulate breakouts. However, not all birth control methods cause acne – in fact, some are known to treat acne breakouts! Here’s a list of popular birth control methods and what they do to your skin.
1. Oral Birth Control Pills
Acne breakouts are usually the result of high levels androgen – the male sex hormone – in your body. When it is made in larger amounts during puberty, your skin becomes prone to acne.1 While some oral pills reduce acne, some can actually increase it. Here are
Oral Pills That Reduce Acne
Usually, oral pills contain a combination of estrogen and progestin (a synthetic form of progesterone) that work together to prevent acne breakouts by reducing the androgen level in your body. If you require contraception and also need treatment for acne, it’s best to use these pills. Usually, by the end of three months of oral pill consumption, you’re left with acne-free, clear skin.
Oral Pills That Increase Acne
Certain birth control pills contain progestins that are androgen-based. By increasing the level of androgen in your body, these pills can actually trigger acne breakouts. If your pill contains norgestrel, norethindrone acetate, and levonorgestrel, then it’s probably androgen-based. If your skin is prone to acne, it’s best to discuss with your doctor and opt for pills that are anti-androgen.
Sometimes, going off the pill can also cause acne, especially if your skin was prone to acne before you started using birth control. However, the breakouts usually reduce within 2–3 months.
2. Depot Injection
If you have opted for depot shots, then acne is a common side-effect. Although the correlation between depot shots and acne hasn’t been scientifically studied, several people have reported acne breakouts after taking these injections. The breakout could be the result of a hormonal imbalance or a shift caused by the shot. For certain people, genetic makeup can also have a role to play in acne flare-ups. However, the good news is that the breakouts usually reduce within a few weeks after receiving the shot.
3. Sub-Dermal Implants And IUDs
Hormonal IUDs, similar to certain oral pills, contain androgen-based progesterone that could cause acne. If you have an acne-prone skin, it’s best to avoid IUDs and sub-dermal implants and opt for anti-androgen oral pills. Studies, in fact, show that some women can develop severe acne vulgaris after getting an IUD or a sub-dermal
If you have developed acne as a result of birth control, consider talking your doctor about an alternative form of contraception. Condoms, anti-androgen oral pills, patches, and vaginal rings are some relatively safe forms of contraception that don’t cause acne.
To treat acne, wash your face regularly and keep it oil-free. Opt for an anti-inflammatory facial cleanser that can reduce your acne. To get rid of acne with natural remedies, topically apply a mixture of coconut oil and honey on the acne-affected skin. And don’t worry too much about the breakouts, they usually reduce within a few weeks and don’t cause any long-term damage to your skin.
|↑1||Which birth control pills can help reduce acne? U.S. National Library of Medicine.|
|↑2||Cohen, E. B., and N. N. Rossen. “Acne vulgaris in connection with the use of progestagens in a hormonal IUD or a subcutaneous implant.” Nederlands tijdschrift voor geneeskunde 147, no. 43 (2003): 2137-2139.|